Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 31, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 1, 2001, 5:04 PM EDT for Suffolk County, New York. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 2001, 5:04 PM EDT (21:04 UTC)
- Expired
- Jul 1, 2001, 5:45 PM EDT
- In force
- 41 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 5:15 PM EDT | Thunderstorm Wind 52 E | Riverhead, NY | |
| Jul 1, 5:45 PM EDT | Thunderstorm Wind 52 E | Southampton, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 012105 SVROKX NYC103-012145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 504 PM EDT SUN JUL 1 2001 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK * UNTIL 545 PM EDT * AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WADING RIVER...OR ABOUT 2 MILES WEST OF WADING RIVER...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OVER CALVERTON AT 510 PM EDT 2 MILES NORTH OF RIVERHEAD AT 520 PM EDT 4 MILES SOUTH OF MATTITUCK AT 525 PM EDT $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. LAT...LON 4103 7296 4086 7296 4091 7252 4106 7255
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:30 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 1, 2:30 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 230 PM EDT SUN JUL 1 2001 A STRONG UPPER TROF WILL MOVE ACROSS THE NORTHEAST TONIGHT AND THEN MOVE ACROSS THE CANADIAN MARITIMES ON MONDAY. THE FLOW WILL THEN BECOME ZONAL LATE MONDAY NIGHT AND TUESDAY. AT THE SURFACE...A COLD FRONT WILL MOVE OFF THE COAST TONIGHT PRECEDED AND ACCOMPANIED BY SCATTERED SHOWERS AND TSTMS. SOME OF THE TSTMS MAY BE SEVERE. MUCH DRIER AND COOLER AIR WILL SPREAD OVER THE REGION LATE TONIGHT AND MONDAY. HIGH PRESSURE WILL BUILD OVER THE AREA MONDAY NIGHT AND MOVE OFF THE MID ATLANTIC COAST ON TUESDAY. ANOTHER COLD FRONT WILL APPROACH FROM THE WEST ON WEDNESDAY BRINGING A THREAT OF SHOWERS. TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW SEASONAL LEVELS FOR THE NEXT FEW DAYS. A SCA WILL REMAIN IN EFFECT FOR STRONG WINDS TONIGHT INTO EARLY MONDAY. .OKX...SMALL CRAFT ADVISORY...ANZ350-353-355-330-335-338. l
In the hours before
Local storm report, Jul 1, 1:15 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
115 PM EDT SUN JUL 01 2001
...DAMAGE REPORT FROM EARLY TODAY...
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM SOUTHAMPTON NY WIND DAMAGE
07/01/01 SUFFOLK SEVERAL LARGE TREES
KNOCKED DOWN
(TIME APPROX)Local storm report, Jul 1, 3:59 PM EDT, 1 hour 5 minutes before
NYCLSRNYC 000
TTAA00 KNYC DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
359 PM EDT SUN JUL 01 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM NEWTOWN CT WIND DAMAGE
06/30/01 FAIRFIELD 2 TREES DOWN...WIRES DOWN
0720 PM SEYMOUR CT WIND DAMAGE
06/30/01 NEW HAVEN TREE LIMBS AND TREE DOWN
0725 PM SHELTON CT WIND DAMAGE
06/30/01 FAIRFIELD TREE LIMBS DOWN...SEVERAL
HOUSES STRUCK BY LIGHTNING
0725 PM ANSONIA CT WIND DAMAGE
06/30/01 NEW HAVEN TREE LIMBS AND TREE DOWN
0100 AM HAMPTON BAYS NY TORNADO
07/01/01 SUFFOLK THUNDERSTORMS CAUSED
DAMAGE IN HAMPTON BAYS,
ACROSS PARTS OF
SOUTHAMPTON, WATERMILL,
AND BRIDGEHAMPTON.
0200 AM SOUTHAMPTON NY WIND DAMAGE
07/01/01 SUFFOLK SEVERAL LARGE TREES
KNOCKED DOWNThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:14 AM EDT | Severe Thunderstorm Warning | OKX | Richmond | 46 min |
| Jul 1, 1:18 AM EDT | Severe Thunderstorm Warning | OKX | Nassau, Suffolk | 42 min |
| Jul 1, 3:07 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 38 min |
| Jul 1, 3:37 PM EDT | Severe Thunderstorm Warning | OKX | Rockland | 23 min |
| Jul 1, 3:49 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 41 min |
| Jul 1, 4:08 PM EDT | Severe Thunderstorm Warning | OKX | Putnam | 52 min |
| Jul 1, 4:26 PM EDT | Severe Thunderstorm Warning | OKX | Nassau | 34 min |
| Jul 1, 4:48 PM EDT | Severe Thunderstorm Warning | OKX | Rockland | 27 min |
| Jul 1, 5:22 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 38 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.